Connecticut, 2003

Flooding in Connecticut, December 26 to 29, 2003

December 26 to 29, 2003 · NWS BOX · 2 events in 1 county or zone

Minor flooding once again occurred on the lower Connecticut River, from the combination of rain, snowmelt, and tidal influences. 6 feet at 915 am on the 27th, which exceeded its flood stage of 16 feet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Minor flooding once again occurred on the lower Connecticut River, from the combination of rain, snowmelt, and tidal influences. At Hartford, the river crested at 17.6 feet at 915 am on the 27th, which exceeded its flood stage of 16 feet. At Middletown, a crest of 9.6 feet was observed at 700 pm on the 28th, which was above its flood stage of 8 feet.Flooding was limited to low lying areas along the river. No significant flood damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 26, 5:02 AM EST, 4 hours 58 minutes earlier.

Area forecast discussion, Dec 26, 5:02 AM EST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
502 AM EST FRI DEC 26 2003

.SHORT TERM THROUGH 12Z SATURDAY...

.PUBLIC...FEW CHANGES ENVISIONED FROM THE 12/25 PKG. RH AND SNOWSHWRS
          PER BLEND OF GFS/ETA AND REALITY...EXPECTED WORST CONDS
          MIDDAY THEN RAPID CLEARING THIS EVENING.

.AVIATION...VFR WITH EXCEPTION OF BRF MVFR CIGS AND VSBY IN SW- ALONG
            AND N OF MA PIKE...PRIMARILY BAF-ORH-MHT NWWD. WILL
            REVISIT THIS AT 4 AM.

.MARINE...GALE OUTER WATERS. DETAILS ON THIS IN A 6 AM UPDATE.

.HYDROLOGY...RIVER FLOOD WARNING REMAINS POSTED HFD AND MIDDLETOWN.

.WIND...WIND ADVY ISSUED ACK.  MAY NEED TOP EXPAND TO CC AND MQE IN
        9 AM UPDATE?
&&

.LONG TERM (13Z SATURDAY THROUGH NEW YEARS DAY)...
ONLY MINOR CHANGES TO FORECAST THROUGH MIDWEEK. BEAUTIFUL WEEKEND IN
STORE.  CLOUD-FREE SKIES SAT THROUGH MON AS BIG HIGH PRES SETTLES IN.
BY MON...TEMPS WARM TO +8-9C AT 850 MB.  THIS COMBINED WITH FULL SUN
AND SOUTHWEST WINDS SHOULD HELP BOOST TEMPS WELL INTO THE 50S AT THE
SURFACE.  GOING FOR HIGHS OF 55 TO 57 DEG IN THE INTERIOR FOR NOW.

GFS IS ABOUT 3-5 HOURS SLOWER THAN LAST NIGHT IN BRINGING A COLD
FRONT THROUGH THE AREA MON NIGHT.  EUROPEAN MODELS ARE EVEN SLOWER.
STILL PLAN ON CLOUDS INCREASING IN WESTERN PARTS OF SOUTHERN NEW
ENGLAND LATE IN THE AFTERNOON OR ON MONDAY EVENING...THEN A BAND OF
SHOWERS MOVING THROUGH OVERNIGHT.  THEY WILL BE EXITING THE
EASTERNMOST SECTIONS EARLY TUE MORNING.

UPPER TROUGH SWINGS THROUGH TUE...BUT PRECIPITATION SHOULD REMAIN TO
OUR NORTH.

DRY WEATHER FOR WEDNESDAY.

SOME CHANGE IN THE MRF MODEL IN THE NEW YEARS TIME FRAME.  LATEST
RUN SHOWS PRECIPITATION MAINLY HOLDING OFF UNTIL STORM ORGANIZES TO
OUR WEST ON FRI JAN 2.  THERE IS A SMALL CHANCE OF SOME LIGHT
PRECIPITATION...MAINLY IN THE FORM OF SNOW...FOR US ON NEW
YEARS DAY...A RESULT OF HIGH PRESSURE TO OUR SOUTH AND SOME WEAK
WARM ADVECTION.  WILL KEEP THE CHANCE IN THE FORECAST BUT AGAIN...IT
NOW LOOKS LIKE FRI WILL BE THE WET DAY...WITH THE MAJORITY OF IT AS
RAIN.  COULD START AS SNOW NW PORTIONS THOUGH.  TOO FAR IN ADVANCE
TO GIVE ANY MORE SPECIFICITY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...RIVER FLOOD WARNING FOR CT RIVER AT MIDDLETOWN AND HARTFORD.
MA...WIND ADVISORY THRU 2 PM NANTUCKET.
RI...NONE.
NH...NONE.
MARINE...GALE MERR RVR-MTK OUTER WATERS.  SCA ELSEWHERE.

BOX FORECAST TEAM
SHORT TERM...DRAG
LONG TERM...GAF
Hazardous weather outlook, Dec 26, 5:33 AM EST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
533 AM EST FRI DEC 26 2003

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-271000-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
533 AM EST FRI DEC 26 2003

.DAY ONE...
A RIVER FLOOD WARNING IS POSTED FOR THE CONNECTICUT RIVER FROM
SOUTH OF THOMPSONVILLE THROUGH HARTFORD AND MIDDLETOWN CONNECTICUT.

A WIND ADVISORY IS IN EFFECT FOR NANTUCKET ISLAND UNTIL 2 PM.
WINDS OF 30 TO 35 MPH WITH GUSTS TO 45 TO 50 MPH ARE POSSIBLE ON
NANTUCKET.  MORE INFORMATION CAN BE FOUND IN

GALE WARNINGS ARE POSTED FOR THE COASTAL WATERS AND SOUNDS...
INCLUDING BUZZARDS BAY.

MORE INFORMATION ON ALL OF THESE CAN BE FOUND ON OUR WEB SITE
AT WWW.WEATHER.GOV .  CLICK ON MASSACHUSETTS TO GET TO THE NWS BOSTON
WEB SITE.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...
HAZARDOUS WEATHER IS NOT ANTICIPATED ON DAYS 2 THROUGH 7.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED OVER THE NEXT 48 HOURS.

FIELD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Hartford

When
December 26, 10:00 AM EST to December 28, 5:00 PM EST
Where
Hartford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.819, -72.572 (the zone’s center; the record gives no point)

Connecticut River at Hartford

Flood, Hartford

When
December 26, 3:10 PM EST to December 29, 10:00 AM EST
Where
Hartford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.819, -72.572 (the zone’s center; the record gives no point)

Connecticut River at Middletown

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331193, 5331194.